Heavy Rain, Cecil
- When
- July 6, 4:03 PM EST
- Where
- Cecil County, Warwick
- Reported by
- Mesonet
- Coordinates
- 39.420, -75.780
Rainfall rates of up to 4 inches per hour.
A stationary frontal boundary draped across the Delmarva lead to a period of heavy rainfall during the afternoon and evening of July 6th, particularly over northern Delaware and northeast Maryland. Widespread rainfall amounts over 2 inches occurred, with isolated amounts upwards of 6 to 8 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A stationary frontal boundary draped across the Delmarva lead to a period of heavy rainfall during the afternoon and evening of July 6th, particularly over northern Delaware and northeast Maryland. Widespread rainfall amounts over 2 inches occurred, with isolated amounts upwards of 6 to 8 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 6, 3:33 PM EST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Mount Holly NJ 433 PM EDT Thu Jul 6 2017 .SYNOPSIS... Low pressure along a frontal system stretching through the Virginias will move northeast tonight and across New Jersey Friday morning. A cold front will cross the area on Saturday followed by high pressure on Sunday. High pressure becomes established off the East Coast early next week but another frontal system may affect the mid- Atlantic region around the middle of the week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... 430 PM: Flash Flood Watch issued for the I-95 corridor where it appears most vulnerable through 9 PM for a flash flood episode. Dual Pol is showing near 5.6" amts so far in a portion of New Castle County and some wx underground reports are well over 4" near Middletown DE. Significant flooding has occurred in Townsend DE. Additionally...a fair amount of reports showing sse inflow gusting to 20 kt lifting 74F dewpoint air over a wind shift (ene wind) and the sitn is ripe for more 5" inch reports between now and 9 PM. Pockets of 2-4" rain with embedded isolated tstms later tonight shifts to near and N of I-78, activated by an ewd moving MCV now in the Ohio Valley. It should light up the warm front near I-78 between midnight and 4 am Friday with that group of heavy showers departing ne NJ roughly around 10 am Friday. Patchy fog along the coast. Easterly flow turns light northerly by morning. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... Leftover heavy showers and isolated tstms mainly n of I-78 during the morning then it heats up during the mid and late afternoon to possibly 90 degrees vcnty PHL. We are not using the 12z/6 GGEM-GFS soln attm and more so the WPC day 1 grids issued around 1830z. Winds become northwesterly early in the day then west to southwest in the afternoon. Still humid. A line of strong tstms may be approaching the Poconos around 5 or 6PM. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... The upper level pattern across the US looks fairly stable through the long term period, with a ridge over the west and a trof in the east. A relatively strong shrtwv will move through the mid-Atlantic on Saturday and dig the eastern trof a bit, but then heights rise some by mid-week with a return to more typical summer conditions. A cold front associated with the above mentioned shrtwv will be approaching from the NW Friday night. This may trigger some t-storms during the evening, mostly N/W of PHL. The front then works its way east through NJ and vicinity on Saturday. Moisture looks to be rather limited and the forecast has just low chance PoPs over north NJ and little if any rain expected south of PHL. Any showers/t-storms will likely move out during the afternoon or maybe sooner. Surface high pressure will be building in from Saturday night through Sunday. The airmass behind the front looks to be slightly cooler but mainly drier and thus more comfortable for Sunday and Monday. By Tuesday this high merges with the typical Bermuda High offshore, resulting in a return to low-level SW flow and increasing heat/humidity. The latest GFS and ECMWF both indicate a frontal boundary moving into the northern mid-Atlantic around mid-week. This combined with moisture and instability leads to higher chances for showers/T-storms on Tuesday and Wednesday with max temps a few degrees above normal. If the front can push south of Delaware by Thursday then drier and more pleasant weather is possible, but confidence is not high for that to happen. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Remainder of this afternoon...Generally cigs between 600 and 2000 feet with an easterly wind that may gust 20 kt. Vsby 1-6 mi in showers, vsby being shower intensity dependent. Please see TAFS for details Tonight...IFR conditions in showers/stratus/fog isolated embedded tstm. east to north wind with any gusts generally under 20 kt with the wind trending northwest near 11z/7. Friday...IFR conditions possible in leftover st/fog with a chance of lagging showers and thunderstorms north of KABE-KTTN, improving to VFR sct-bkn during the afternoon with chance of an aftn shower or tstm late in the day. Wind eventually becomes west. OUTLOOK... Friday night...VFR conditions early. Low clouds and/or fog possibly developing overnight. Saturday...Generally VFR expected. Possible brief MVFR in scattered showers. West winds gusting 15-20 knots. Sunday...VFR conditions expected with winds less than 10 kt. Monday...VFR conditions expected. Southwest winds 10 to 15 kt. Tuesday...Generally VFR conditions but temporarily lower in scattered showers and t-storms. Southwest winds around 10 kt. && .MARINE... Winds and seas are expected to stay below SCA criteria through Friday. East or southeast gusts near or just above 20 kt will be possible tonight, but are expected to stay below 25 kt. Winds first turn northwest Friday morning then southwest or west during the afternoon, Friday. Patchy fog along the coast. OUTLOOK... Saturday through Tuesday...Winds and seas are expected to remain below SCA levels through the period. RIP CURRENTS... The risk for the formation of dangerous rip currents is expected to be low again on Friday. && .HYDROLOGY... May add some more details as they become available. LSR's will post shortly (by 5PM). 430 PM: Flash Flood Watch issued for the I-95 corridor where it appears most vulnerable through 9 PM for a flash flood episode. Dual Pol is showing near 5.6" amts so far in a portion of New Castle County and some wx underground reports are well over 4" near Middletown DE. Significant flooding has occurred in Townsend DE. Additionally...a fair amount of reports showing sse inflow gusting to 20 kt lifting 74F dewpoint air over a wind shift (ene wind) and the sitn is ripe for more 5" inch reports between now and 9 PM. Pockets of 2-4" rain with embedded isolated tstms later tonight shifts to near and N of I-78, activated by an ewd moving MCV now in the Ohio Valley. It should light up the warm front near I-78 between midnight and 4 am Friday with that group of heavy showers departing ne NJ roughly around 10 am Friday. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...Flash Flood Watch through late tonight for PAZ070-071-102-104. NJ...Flash Flood Watch through late tonight for NJZ016>018. DE...Flash Flood Watch through late tonight for DEZ001. MD...Flash Flood Watch through late tonight for MDZ008-012. MARINE...None. && Synopsis...AMC Near Term...Drag 432 Short Term...Drag 432 Long Term...AMC Aviation...AMC/Drag 432 Marine...AMC/Drag 432 Hydrology...
Hazardous Weather Outlook National Weather Service Mount Holly NJ 420 PM EDT Thu Jul 6 2017 DEZ002>004-MDZ015-019-020-NJZ001-007>010-012>015-019>027-PAZ054-055- 060>062-101-103-105-106-072030- Kent-Inland Sussex-Delaware Beaches-Queen Annes-Talbot-Caroline- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth- Eastern Monmouth-Mercer-Northwestern Burlington-Ocean-Cumberland- Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean-Southeastern Burlington-Carbon-Monroe-Berks-Lehigh- Northampton-Western Chester-Western Montgomery-Upper Bucks- Lower Bucks- 420 PM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. Showers and thunderstorms this evening and tonight will be capable of producing heavy rain, leading to poor drainage flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. DEZ001-MDZ008-012-NJZ016>018-PAZ070-071-102-104-072030- New Castle-Cecil-Kent MD-Salem-Gloucester-Camden-Delaware- Philadelphia-Eastern Chester-Eastern Montgomery- 420 PM EDT Thu Jul 6 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northern Delaware, northeast Maryland, southern New Jersey and southeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. ANZ430-431-450>455-072030- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 420 PM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Mount Holly NJ
241 PM EDT THU JUL 6 2017
DEZ001-002-MDZ008-012-061945-
Kent-New Castle-Cecil-Kent-
241 PM EDT THU JUL 6 2017
...SHOWERS WITH HEAVY RAINS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHWESTERN KENT...NORTHEASTERN KENT AND SOUTHEASTERN
CECIL COUNTIES...
At 239 PM EDT, an area of intense showers was located near Green
Spring, or 8 miles south of Middletown, moving north at 10 mph. A
rumble or two of thunder is possible with the activity.
Locations impacted include...
Middletown, Smyrna, Clayton, Delaware City, Warwick, Saint Georges,
Sassafras, Mount Pleasant, Green Spring, Bohemias Mills, Port Penn,
Brantwood, Delaney Corner, Cayots, Glasgow, Townsend, Chesapeake
City, Odessa and Chambersville.
Very heavy rainfall will occur with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3961 7561 3959 7561 3959 7558 3951 7556
3950 7559 3946 7559 3944 7558 3943 7555
3927 7554 3924 7575 3934 7582 3957 7591
TIME...MOT...LOC 1839Z 168DEG 11KT 3933 7567
POSpecial Weather Statement
National Weather Service Mount Holly NJ
408 PM EDT THU JUL 6 2017
MDZ008-012-062115-
Cecil-Kent-
408 PM EDT THU JUL 6 2017
...A SHOWER WITH VERY HEAVY RAINFALL WILL AFFECT NORTH CENTRAL KENT
AND SOUTHWESTERN CECIL COUNTIES...
At 407 PM EDT, a shower was located near Morgnec, or 13 miles south
of Aberdeen Proving Ground, moving north at 10 mph.
Locations impacted include...
Betterton and Newtown.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3934 7616 3934 7615 3933 7614 3937 7611
3937 7606 3940 7604 3941 7601 3926 7601
3923 7611 3932 7618
TIME...MOT...LOC 2007Z 167DEG 7KT 3927 7607
poPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
441 PM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FLASH FLOOD TOWNSEND 39.39N 75.69W
07/06/2017 NEW CASTLE DE EMERGENCY MNGR
A DAYCARE WAS FLOODED DUE TO HIGH WATER. SEVERAL
VECHILCES STUCK IN HIGH WATER.
&&
EVENT NUMBER PHI1700914
GAINESPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
451 PM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FLASH FLOOD TOWNSEND 39.39N 75.69W
07/06/2017 NEW CASTLE DE EMERGENCY MNGR
A DAYCARE WAS FLOODED DUE TO HIGH WATER. SEVERAL
VECHICLES STUCK IN HIGH WATER.
&&
CORRECTED REMARKS
EVENT NUMBER PHI1700914
GAINESPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
457 PM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FLASH FLOOD TOWNSEND 39.39N 75.69W
07/06/2017 NEW CASTLE DE EMERGENCY MNGR
A DAYCARE WAS FLOODED DUE TO HIGH WATER. SEVERAL
VEHICLES STUCK IN HIGH WATER.
&&
CORRECTED REMARKS
EVENT NUMBER PHI1700914
GAINESThe national radar mosaic for the moment the first event began.
6 heavy rain. Local standard time, as filed.
Rainfall rates of up to 4 inches per hour.
Two to four inches of rain was measured.
Two to four inches of rain was measured.
Two to four inches of rain was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 699100, 699102, 699103, 701722, 701723, 701724.